The president again dismissed the virus, saying, “when you catch it, you get better,” ignoring the more than 212,000 people in the United States who did not get better and died from it.
Fellow Republicans exhibited increasing frustration with the president’s casual approach to the virus that has now infected not just himself and the first lady but two dozen other high-ranking officials, campaign aides, advisers and Republican senators who attended White House events. Senator Mitch McConnell of Kentucky, the majority leader, even indicated that he was boycotting the White House because of its lax handling of the virus.
“I haven’t actually been to the White House since August the 6th because my impression was that their approach to how to handle this is different from mine and what I suggested that we do in the Senate, which is to wear a mask and practice social distancing,” Mr. McConnell told reporters.
That's sure to infuriate the super-spreader in chief when he sees it repeated on FauxNews, but it's probably good advice for everyone.
Mr. Trump’s doctors have said he has not experienced fever in days, but the dexamethasone steroid he is taking is known to hide a fever. White House aides privately expressed concern about whether the president’s animated mood in recent days stemmed from the dexamethasone. Doctors not involved with the president’s care said it could have a significant effect on a patient’s behavior.
Dr. Negin Hajizadeh, a pulmonary/critical care physician at Northwell Health, noted that the majority of Covid patients receiving dexamethasone are on mechanical ventilation and in a state of induced coma, so they do not exhibit any behavioral side effects. But, she said, large studies show that generally 28 to 30 percent of patients will exhibit mild to moderate psychiatric side effects like anxiety, insomnia, mania or delirium after receiving steroid treatments, and about 6 percent may develop psychosis.
“When we prescribe steroids we warn our patients: ‘This may cause you to feel jittery, might cause you to feel irritable,’” Dr. Hajizadeh said. “We will tell family members, especially for our older patients, ‘This may cause insomnia, this may cause changes in eating habits and, in extreme cases, mania and impaired decision making.’”